Alert archive / Michigan / Beach Hazards Statements in 2022

Beach Hazards Statement 10, NWS Gaylord, MI

August 28, 2022Benzie County, Mackinac County, Manistee County, Michigan

NWS Gaylord, MI issued this beach hazards statement at Aug 28, 2022, 9:31 PM EDT for Benzie County, Mackinac County, Manistee County, Michigan. It took effect at Aug 29, 2022, 8:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Aug 28, 2022, 9:31 PM EDT (01:31 UTC)
In effect from
Aug 29, 2022, 8:00 AM EDT
Expired
Aug 29, 2022, 9:21 PM EDT
In force
13 hr
Issued by
NWS Gaylord, MI

Counties Benzie County, MI, Mackinac County, MI, Manistee County, MI

The radar

The NCL Michigan radar (KAPX), 80 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

241 
WHUS43 KAPX 290131
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
931 PM EDT Sun Aug 28 2022

MIZ095-290945-
/O.NEW.KAPX.BH.S.0010.220829T1200Z-220830T0300Z/
Western Mackinac-
931 PM EDT Sun Aug 28 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH
MONDAY EVENING...

* WHAT...High waves and strong currents leading to dangerous
  swimming conditions expected.

* WHERE...Western Mackinac County.

* WHEN...From 8 AM EDT Monday through Monday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Please check with your local authorities on potential beach
closures.

&&

$$
3 follow-up statements
105 
WHUS43 KAPX 291414
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
1014 AM EDT Mon Aug 29 2022

MIZ025-031-292215-
/O.EXA.KAPX.BH.S.0010.000000T0000Z-220830T0300Z/
Benzie-Manistee-
1014 AM EDT Mon Aug 29 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...High waves and strong currents leading to dangerous
  swimming conditions expected.

* WHERE...Lake Michigan beaches of Benzie and Manistee Counties.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Please check with your local authorities on potential beach
closures.

&&

$$

MIZ095-292215-
/O.CON.KAPX.BH.S.0010.000000T0000Z-220830T0300Z/
Western Mackinac-
1014 AM EDT Mon Aug 29 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...High waves and strong currents leading to dangerous
  swimming conditions expected.

* WHERE...Western Mackinac County. Lake Michigan beaches along 
  US-2.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Please check with your local authorities on potential beach
closures.

&&

$$

JZ
101 
WHUS43 KAPX 292002
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
402 PM EDT Mon Aug 29 2022

MIZ025-031-095-300300-
/O.CON.KAPX.BH.S.0010.000000T0000Z-220830T0300Z/
Benzie-Manistee-Western Mackinac-
402 PM EDT Mon Aug 29 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...High waves and strong currents leading to dangerous
  swimming conditions expected.

* WHERE...Benzie, Manistee and Western Mackinac Counties.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Please check with your local authorities on potential beach
closures.

&&

$$

JZ
517 
WHUS43 KAPX 300121
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
921 PM EDT Mon Aug 29 2022

MIZ025-031-095-300230-
/O.CAN.KAPX.BH.S.0010.000000T0000Z-220830T0300Z/
Benzie-Manistee-Western Mackinac-
921 PM EDT Mon Aug 29 2022

...BEACH HAZARDS STATEMENT IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 28, 7:31 PM EDT, 2 hours earlier.

Area forecast discussion, Aug 28, 7:31 PM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Gaylord MI
731 PM EDT Sun Aug 28 2022

.NEAR TERM...(Through Tonight)
Issued at 315 PM EDT Sun Aug 28 2022

...Showers/thunderstorms becoming numerous tonight...

High Impact Weather Potential...a few strong thunderstorms
possible northern lower MI into this evening. Locally heavy rain.

Broad warm/moist advection continues, ahead of a cold front
entering western MN. A band of showers/storms continues well ahead
of the front, with activity extending from central MO to central
upper MI. Sct showers along a warm-advection wing have been
lifting across nw lower MI this afternoon. BL moisture ramps up
behind this band, and a cluster of convection has formed in w
central lower MI, between CAD and GRR. Some of the southern cells
in this cluster are surface-based, with MlCape values nearing
500j/kg. Precip trends area the main concern.

Increased forcing and moisture will amp up precip chances tonight. The
most obvious inbound forcing mechanism is an MCV lifting across
far eastern WI. A severe tstorm watch is in effect ahead of this
wave, over northern IL and southern WI. Other MCVs are possible
tonight. We still have window for respectable surface-based MlCape
values (up to 500j/kg) to push into southern sections thru
sunset. After that, we transition to elevated convection, with
MuCape values in high triple digits. The most widespread precip
will occur then, crossing the area w to e between 10pm and 6am. A
stronger storm or two remain possible this evening, mainly in the
south, where instability is highest. Neither Cape nor shear values
(0-6km bulk shear 30-35kt) quite rise into the realm where severe
storms become a major concern.

Some potential for low-end training convection tonight, with storm
regeneration on the southern flank of existing cells lifting nne-
ward. Average rainfall amounts across northern MI tonight look to
be in the neighborhood of 0.50", but localized 1-2" totals are
likely. This seems unlikely to result in flooding here; a worst-
case scenario that dumps even heavier rain on, say, TVC, is our
most obvious road to hydro concerns tonight.

A balmy night ahead in the warm sector, with min temps mainly mid
to upper 60s. Some fog will develop, especially late overnight
when precip starts to diminish from w to e.

&&

.SHORT TERM...(Monday through Wednesday)
Issued at 315 PM EDT Sun Aug 28 2022

High Impact Weather Potential: Severe storm potential Monday into
Monday evening...

Pattern Synopsis/Forecast:

Broad troughing across the north central CONUS this morning...with a
few main niblets in the flow... Perusal of water vapor imagery
reveals a potent bowling ball of vorticity spinning its way along
the international border in Montana...while ahead of it, elongated
vorticity stretches from the central Plains up into the Upper
Midwest...with another bit of a swirl on the north end of this
across western Ontario. Even a bit of something over Nevada this
morning, too. Shortwave ridging across the Great Lakes, with
moisture/ascent overspreading the upwind side of it across the Upper
MS Valley ahead of aforementioned niblets. Corridor of anomalously
high pwats (at or above 1.5 inches) in this region as well east of a
plume of steep mid-level lapse rates. Strengthening low-mid level
southwesterly flow ahead of the overall troughing as surface high
pressure departs eastward, with the strongest height/pressure
gradients currently to our west across the Upper MS Valley. Nearly N-
S oriented surface boundary extends from TN Valley up through
Minnesota to a surface low in western Manitoba...with surface cold
front stretching back southwestward from that...along plume of
cooler and drier air advecting in on NW flow with that potent
bowling ball to our west. Second surface low and cold front
associated with this as well, across Saskatchewan.

Looking forward...as the bowling ball moves across the Northern
Plains...will look for the troughing to our west to move along ahead
of it. This should shift the focus of the southwesterly flow over
the Great Lakes by Monday morning...with shortwave trough becoming
negatively tilted as additional energy digs into the backside of it
from the northwest. Initial bowling ball should lift northward
Monday into Monday night...and that energy diving into the back of
the trough will aid in driving a cold front through the region at
some point...likely late in the day into the overnight hours. A
little bit of timing differences start to come into play by
Tuesday...as that energy drags the trough axis nearly overhead...and
deepening surface low to our north near Hudson Bay results in
strengthening northwesterly flow and cold advection with time.
Appears that yet another niblet diving south into the back of the
trough at some point Wednesday could drive some additional energy
through the region...though guidance is unclear on how quickly this
happens, how deep the trough will become, and how strong the surface
response will be...which will have ramifications in how cold it will
get for midweek and beyond.

Primary Forecast Concerns:  Severe storm potential Monday into
Monday night...shower/storm potential through the remainder of the
period...

Looks as though there is some potential for activity to linger into
Monday morning...with some continued warm/moist/instability
advection into the region ahead of that potent bowling ball to our
northwest. Exactly how this evolves will have ramifications on the
evolution of later-day development with the cold front, as early day
convective activity/cloud cover could stabilize things to some
degree wherever it occurs. (If it sticks around long enough, it may
not only diminish storm chances, but bust the high temp forecast as
well.) That being said, wherever sunshine does break out, looks as
though surface heating should destabilize the low-levels pretty
quickly, and given the abundance of low-level moisture around, there
is potential to overcome any mid-level capping during the afternoon.
The more moist we end up in the boundary layer, the greater this
instability and cap-busting potential becomes. Additionally, with
some steepening of mid-level lapse rates, am hep to the idea of
greater buoyancy over the area, with probabilistic guidance pointing
toward MLCape in excess of 1000j/kg (some deterministic guidance is
higher). Best shear with this system looks to remain to our west,
for the most part behind the cold front, though there are some
signals of spotty 30+kt deep layer values at times, with the
abundance of the shear likely in the lower levels. So while deep
layer shear values aren't as impressive as we'd typically like to
see them for a severe event...do suspect, with the cold front moving
in, that it will be entirely possible...though perhaps a little more
isolated in nature.

Anticipate wind will be a primary threat with this event, noting
good signals for strong cold pools and increased downburst
potential. Given aforementioned potential for good buoyancy and
steepening lapse rates aloft, will have concerns for hail as well.
Signals for low-level buoyancy and low-LCLs are throwing up some
flags for me...and therefore have some concerns that tornado
potential is not totally zero, particularly noting some guidance
derived soundings showing a little veering in the low-levels in some
areas. Will be something to keep an eye on as we go forward.
Otherwise...with pwats remaining on the anomalous side through the
day (still around or in excess of 1.5 inches)...localized heavy
rainfall totals will remain a threat as well, particularly if any
lingering mesoscale boundaries from early-day convection develop
perpendicular to the flow (increased training potential).

As far as timing goes...as mentioned above, will anticipate some
lingering morning convection, but once that departs, am concerned
things could start to fire right away as skies clear and things heat
up in this environment, as soon as we get enough surface heating to
break the cap. Current deterministic guidance seems to lean toward
the cold front crossing Lake Michigan as early as midday or early
afternoon, which could coincide with aforementioned surface
heating...and forcing associated with the cold front would also aid
in breaking the cap. As usual, best potential attm seems to be
across NE Lower, assuming they are able to clear out between any
morning convection and fropa...but I haven't entirely ruled out some
potential across the rest of northern Lower and perhaps eastern
Upper, either, with signals that things could clear out during the
morning there. (Again...a great portion, if not all of this will be
dependent on whatever happens tonight.) There is some uncertainty in
how quickly the front departs, depending on how quickly the niblet
dives into the back of the trough...which could allow storms to
linger into the evening and perhaps early overnight hours across our
eastern/southeastern zones. All this being said...there are signals
for better forcing/flow to remain to our south amid better
instability...so will have to keep an eye on this, too, to see how
it impacts our convective potential here.

Otherwise...will be brief in covering the remainder of the
period...troughing moving through Tuesday morning should set off
additional showers and potential rumbles of thunder, depending on
how cool we get aloft. Same idea holds for Wednesday with that other
niblet dropping in, with perhaps hints of lake-generated instability
showers if it gets cold enough aloft. Temps will be much cooler
Tuesday and definitely Wednesday as cooler air funnels in; it will
feel a little fall-like out there, particularly as it turns a little
breezier/gustier at times with better flow for a change.

.LONG TERM...(Wednesday night through Sunday)
Issued at 315 PM EDT Sun Aug 28 2022

High Impact Weather Potential: Minimal attm...

Pattern Synopsis/Forecast:

Overall pattern across the CONUS will remain amplified going into
the start of the extended, with that sharp trough shifting eastward
as energy moves both through the ridge and more particularly, over
the top of the ridge in central Canada. With height rises
anticipated into Thursday and Thursday night...surface high pressure
should move into the region, which could lead to continued chilly
overnights if we remain clear. Something to keep an eye on in the
coming days. Appears shortwave across central Canada may keep most
of its impacts north of the border for us...as another bit of energy
digs into the Pac NW late in the period and attempts to trek
eastward through the flow. Though overall, guidance seems to be in
reasonable agreement on the idea...some uncertainty remains in the
forecast for Labor Day weekend. Part of the player in this could be
the signals for tropical activity in the Gulf toward the end of the
period, which are clearer in some guidance than others...so will
have to keep an eye on that in the coming days, to see if that idea
persists or not. Stay tuned.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 731 PM EDT Sun Aug 28 2022

Widespread showers and thunderstorms will continue to develop
tonight and Monday as deep moisture surges northward ahead of an
approaching warm front. Conditions will deteriorate to MVFR/IFR
later tonight into Monday as this convection develops. Surface
winds will remain from the south at around 10 kts tonight and then
strengthen to 10 to 20 kts with some higher gusts on Monday. Winds
may be stronger in and around thunderstorms.

&&

.MARINE...
Issued at 315 PM EDT Sun Aug 28 2022

Breezy southerly winds will continue into Monday. Gustier winds
arrive on Lake MI tonight, and elsewhere on Monday. Advisories
have already been issued on Lake MI, and could be needed on other
waters Monday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...SMALL CRAFT ADVISORY until 11 PM EDT Monday for LMZ323-341-342-
     344>346.
LS...NONE.
&&

NEAR TERM...JZ
SHORT TERM...FEF
LONG TERM...FEF
AVIATION...MLR
MARINE...JZ
Hazardous weather outlook, Aug 28, 3:26 PM EDT, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
326 PM EDT Sun Aug 28 2022

MIZ016>018-020>036-041-042-086>088-095>099-291200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
326 PM EDT Sun Aug 28 2022

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms across northern Michigan late
this afternoon through tonight. Severe thunderstorms are not
expected at this time. A few strong storms, with brief gusty winds
and small hail, are possible in northern lower Michigan before
midnight. Locally heavy rainfall is also expected tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for thunderstorms across northern Michigan
Monday and Monday night. A few storms could be severe, mainly
during the day on Monday.

Some Lake Michigan beaches may see a high swim risk on Monday,
due to dangerous waves and currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-291200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
326 PM EDT Sun Aug 28 2022

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms across northern Michigan late
this afternoon through tonight. Severe thunderstorms are not
expected at this time. A few strong storms, with brief gusty winds
and small hail, are possible on Lake Michigan and Lake Huron
before midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for thunderstorms across northern Michigan
Monday and Monday night. A few storms could be severe, mainly
during the day on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JZ

In the hours before

Special weather statement, Aug 28, 5:35 PM EDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Gaylord MI
535 PM EDT Sun Aug 28 2022

MIZ035-041-042-282230-
Arenac MI-Gladwin MI-Ogemaw MI-
535 PM EDT Sun Aug 28 2022

...A strong thunderstorm will impact portions of northwestern Arenac,
Gladwin and southwestern Ogemaw Counties through 630 PM EDT...

At 534 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gladwin, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Winegars around 545 PM EDT.
  Hockaday and Wooden Shoe Village around 550 PM EDT.

Other locations in the path of this storm include Bowmanville, Alger
and Skidway Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4393 8461 4412 8460 4416 8450 4416 8437
      4423 8437 4434 8412 4403 8388 4399 8404
      4400 8405 4400 8417 4395 8416 4385 8455
TIME...MOT...LOC 2134Z 241DEG 23KT 4399 8452

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 28, 7:02 PM EDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Gaylord MI
702 PM EDT Sun Aug 28 2022

MIZ030-035-036-042-290000-
Iosco MI-Arenac MI-Alcona MI-Ogemaw MI-
702 PM EDT Sun Aug 28 2022

...Strong thunderstorms will impact portions of southeastern Alcona,
Arenac, eastern Ogemaw and Iosco Counties through 800 PM EDT...

At 701 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South Branch to near Sterling. Movement
was northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Long Lake, South Branch and Hale around 705 PM EDT.

Other locations in the path of these storms include Maple Ridge,
Omer, Glennie, Twining, Turner, Whittemore, National City, Mikado and
Lincoln.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4418 8350 4418 8356 4414 8357 4394 8404
      4399 8404 4400 8412 4448 8395 4486 8326
TIME...MOT...LOC 2301Z 236DEG 23KT 4445 8392 4401 8407

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 10:53 PM EDTSpecial Weather StatementAPXCrawford, Gladwin, Missaukee, Roscommon67 min
Aug 28, 11:53 PM EDTSpecial Weather StatementAPXCrawford, Gladwin, Ogemaw, Oscoda67 min
Aug 29, 12:44 AM EDTSpecial Weather StatementAPXAlcona, Arenac, Iosco61 min
Aug 29, 1:27 AM EDTSpecial Weather StatementAPXArenac, Gladwin, Iosco78 min
Aug 29, 4:05 PM EDTSevere Thunderstorm WarningAPXArenac, Gladwin70 min

Nearby

Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.